Letters

Deaths from accidental drug poisoning in teenagers

BMJ 1998; 316 doi: https://doi.org/10.1136/bmj.316.7125.146 (Published 10 January 1998) Cite this as: BMJ 1998;316:146

Deaths due to volatile substance misuse are greatly underestimated

  1. J M Bland, Professor of medical statisticsa,
  2. Jennifer Taylor, Research managera
  1. a Department of Public Health Sciences, St George's Hospital Medical School, London SW17 0RE
  2. b University of Manchester, Manchester M13 9PT
  3. c Leeds General Infirmary, Leeds LS1 3EX

    Editor—Roberts et al report deaths due to accidental poisoning by opiates and other psychotropic agents among 15–19 year olds between 1985 and 1995.1 Their data are drawn from deaths with external cause of injury code (E codes) E8500-8690. These yielded 90 deaths from poisoning by opiates and related narcotics and 40 from poisoning by other psychotropic agents. They do not mention deaths related to volatile substance misuse, also known as solvent misuse or glue sniffing.

    Over this period we have kept a register of deaths associated with volatile substance misuse.2 3 4 For 1985–95 this includes 502 deaths of subjects aged 15–19 years. We have E codes for some of these cases. Only 44 were coded E8500-8690, of which 30 were coded E8680 (accidental poisoning by other utility gases and other carbon monoxide). …

    View Full Text

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe